Polynomials with two values


This paper investigates the minimal degree of polynomialsfR[x] that take exactly two values on a given range of integers {0,...n}. We show that thegap, defined asn-deg(f), isO(n 548). The maximal gap forn≤128 is 3. As an application, we obtain a bound on the Fourier degree of symmetric Boolean functions.

This is a preview of subscription content, access via your institution.


  1. [1]

    R. L. Graham, D. E. Knuth, andO. Patashnik:Concrete Mathematics, Addison-Wesley, New York, 1989.

    Google Scholar 

  2. [2]

    C. J. Mozzochi: On the difference between consecutive primes,J. Number Theory,24 (1986), 181–187.

    Google Scholar 

  3. [3]

    N. Nisan andM. Szegedy: On the degree of Boolean functions as real polynomials,STOC, 1992, Victoria, 462–474.

  4. [4]

    D. Singmaster: Repeated binomial coefficients and Fibonacci numbers,The Fibonacci Quarterly,13 (1975), 295–298.

    Google Scholar 

  5. [5]

    B. M. Stewart:Theory of Numbers, 2nd edition, The Macmillan Co., New York, 1965.

    Google Scholar 

  6. [6]

    C. A. Tovey: Multiple occurrences of binomial coefficients,The Fibonacci Quarterly,23 (1985), 356–358.

    Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

von Zur Gathen, J., Roche, J.R. Polynomials with two values. Combinatorica 17, 345–362 (1997). https://doi.org/10.1007/BF01215917

Download citation

Mathematics Subject Classification (1991):

  • 68R05
  • 11B83
  • 11Y50
  • 11B39